Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 153, NWS Jackson, MS

August 12, 2008Jones County, Mississippi

NWS Jackson, MS issued this tornado warning at Aug 12, 2008, 4:17 PM CDT for Jones County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2008, 4:17 PM CDT (21:17 UTC)
Expired
Aug 12, 2008, 4:30 PM CDT
In force
13 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Jones County, MS

The radar

The Mobile radar (KMOB), 116 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:21 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 122117
TORJAN
MSC067-122130-
/O.NEW.KJAN.TO.W.0153.080812T2117Z-080812T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OVETT...OR
  13 MILES SOUTHEAST OF ELLISVILLE...MOVING EAST AT 41 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3144 8914 3155 8913 3160 8893 3154 8893
      3154 8892 3144 8892 3143 8893 3143 8904
      3143 8905
TIME...MOT...LOC 2117Z 256DEG 35KT 3148 8901

$$

BYB
1 follow-up statement
000 
WWUS54 KJAN 122132
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT TUE AUG 12 2008

MSC067-122142-
/O.EXP.KJAN.TO.W.0153.000000T0000Z-080812T2130Z/
JONES MS-
432 PM CDT TUE AUG 12 2008

...THE TORNADO WARNING FOR SOUTHEASTERN JONES COUNTY EXPIRED AT 430
PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN MISSISSIPPI.

LAT...LON 3144 8914 3155 8913 3160 8893 3154 8893
      3154 8892 3144 8892 3143 8893 3143 8904
      3143 8905
TIME...MOT...LOC 2117Z 256DEG 35KT 3148 8901

$$

BYB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Aug 12, 3:41 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 12, 3:41 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE AUG 12 2008

...POTENTIAL FOR HEAVY RAINFALL AND SEVERE STORMS TO CONTINUE THIS
AFTERNOON AND EVENING...

.SHORT TERM...A SHIELD OF WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS
CONTINUED ACROSS THE ARKLAMISS THIS AFTERNOON. THE BEST FORCING FOR
THIS ACTIVITY HAS SHIFTED INTO SRN ZONES AS THE TRACK OF
THUNDERSTORM COMPLEXES TRACK THROUGH THE BASE OF THE UPPER TROUGH.
CONVECTIVE ACTIVITY SHOWS SIGNS OF LETTING UP OVER SWRN SECTIONS OF
THE FORECAST AREA. HOWEVER ANOTHER SHORTWAVE THAT WAS TRACKING
THROUGH EAST TX WILL MAINTAIN THE POTENTIAL FOR CONVECTIVE
REDEVELOPMENT OVER SRN ZONES INTO THE EVENING HOURS. THIS MEANS THAT
THE POTENTIAL FOR SEVERE STORMS AND PERIODS OF HEAVY RAINFALL WILL
CONTINUE THIS AFTERNOON AND EVENING. SIGNIFICANT WIND SHEAR
CONTINUES AS THE SURFACE/850 MB LOW CENTER TRACK IN FROM THE WEST.
HOWEVER THE BETTER SHEAR WILL CONTINUE TO DECREASE FROM THE WEST AND
WILL BE LIMITED TO SERN ZONES BY SUNSET. RAINFALL HAS BEGUN TO
DIMINISH IN COVERAGE AND INTENSITY OVER SWRN ZONES THIS AFTERNOON
BUT THE FLOOD WATCH WILL BE CONTINUED FOR SRN ZONES THROUGH MIDNIGHT
DUE TO THE POSSIBILITY OF INCREASING CONVECTION AS THE LOW AND THE
SHORTWAVE WORK EWD.

NLY LOW LEVEL FLOW DEVELOPS TOMORROW IN THE WAKE OF THE LOW SYSTEM
AND THE AIR MASS DRIES RAPIDLY FROM THE N. PRECIPITABLE WATER VALUES
ARE FORECAST TO DROP QUICKLY WITH VALUES NEAR 1.5 INCHES OVER
EXTREME SERN ZONES BY NOON. WILL FOLLOW PREVIOUS FORECAST THINKING
TO DROP POPS TO SLIGHT CHANCE SERN AREAS...SLIGHTLY UNDERCUTTING
MOS. ALSO UNDERCUT MOS HIGH TEMPS SLIGHTLY FOR TOMORROW AND
THURSDAY. WE WILL SEE NOTICEABLE WARMING OVER THE NEXT COUPLE OF
DAYS BUT SATURATED SOILS SHOULD HAMPER AFTERNOON HEATING SLIGHTLY.

.LONG TERM...FRIDAY AND BEYOND...THE PERIOD OF DRIER WEATHER MAY
LAST UNTIL THE WEEKEND AS SURFACE HIGH PRESSURE BUILDS OVER THE
AREA. WITH THE DRIER WEATHER WILL COME HOTTER AFTERNOONS AND HIGH
TEMPERATURES WILL GET BACK INTO THE LOW TO MID 90S. NORTHWEST FLOW
ALOFT WILL SEND THE NEXT SIGNIFICANT SHORTWAVE TROUGH OUR WAY THIS
WEEKEND. MODELS DIFFER ON JUST HOW MUCH THIS TROUGH WILL DIG WITH
SOME SOLUTIONS INDICATING THE TROUGH WILL CUT OFF BEFORE REACHING
THE AREA THUS DELAYING EFFECTS ON OUR WEATHER. RAIN CHANCES WILL
INCREASE THIS WEEKEND IN ANY CASE...BUT THERE IS POTENTIAL THAT MORE
HEAVY RAIN COULD FALL OVER THE LOWER MS VALLEY REGION IF THE TROUGH
MANAGES TO DIG FAR ENOUGH SOUTH BEFORE SLOWING DOWN. /EC/

&&

.AVIATION...MVFR/IFR CONDITIONS WILL PREVAIL AT MOST SITES THIS
AFTERNOON AND EARLY EVENING AS A RESULT OF SHOWERS AND
THUNDERSTORMS...ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVING
EAST ACROSS THE AREA.  SOME BRIEF LIFR CONDITIONS WILL ALSO BE
POSSIBLE AT LOCATIONS WHERE HEAVIER ACTIVITY IS OBSERVED.  THIS
ACTIVITY WILL GRADUALLY DECREASE FROM THE NW THIS EVENING. VFR CIGS
WILL DEVELOP FROM THE NW TONIGHT BUT AREAS OF FOG WILL BE POSSIBLE
FOR PATCHES OF IFR/LIFR CIGS/VSBYS AFTER MIDNIGHT. VFR CONDITIONS
WILL RETURN TO MOST AREAS BY WED AFTERNOON AS DRIER AIR FILTERS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  88  62  92 /  58   6   6   7
MERIDIAN      70  86  61  90 /  72   8   8   8
VICKSBURG     69  89  64  93 /  45   5   5   7
HATTIESBURG   73  88  65  91 /  75  21  11   5
NATCHEZ       71  86  64  92 /  52  10   6   3
GREENVILLE    66  89  62  93 /  21   3   4   6
GREENWOOD     65  89  64  92 /  33   3   5   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR MSZ053>066-
     072>074.

LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR LAZ024>026.

AR...NONE.
&&

03/19
Hazardous weather outlook, Aug 12, 2:59 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT TUE AUG 12 2008

MSZ054>058-062>066-072>074-132000-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
259 PM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AS WELL AS
TORNADOES WILL BE POSSIBLE OVER PORTIONS OF SOUTH CENTRAL...EAST
CENTRAL...AND SOUTHEAST MISSISSIPPI THIS EVENING. THE BEST CHANCE OF
SEVERE STORMS WILL OCCUR GENERALLY ALONG AND SOUTH OF A LINE FROM
QUITMAN TO RALEIGH TO HAZELHURST. AN AREA OF LOW PRESSURE CROSSING
THE OUTLOOK AREA THIS EVENING WILL ENHANCE WIND SHEAR...CREATING AN
ENVIRONMENT FAVORABLE FOR SEVERE WEATHER.

IN ADDITION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS SAME
AREA THROUGH MIDNIGHT TONIGHT. THE BEST CHANCES FOR FLASH FLOODING
THIS EVENING WILL ONCE AGAIN BE ALONG AND SOUTH OF A LINE FROM
QUITMAN TO RALEIGH TO HAZELHURST. HEAVY RAINFALL IS OCCURING OVER
THIS AREA AND WILL CONTINUE TO SPREAD TO THE EAST THIS EVENING AS AN
AREA OF LOW PRESSURE CONTINUES TO TRACK EAST OVER THE AREA ALONG A
STALLED FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-059>061-
132000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-JEFFERSON-
ADAMS-FRANKLIN MS-
259 PM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING. OTHERWISE...ACTIVATION IS
NOT EXPECTED THROUGH NEXT MONDAY AUGUST 18TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Local storm report, Aug 12, 2:26 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      3 W HAZLEHURST          31.86N 90.44W
08/12/2008                   COPIAH             MS   EMERGENCY MNGR

            A FEW RDS W OF TOWN HAD WATER FLOWING ACROSS THEM.

&&

CME
Local storm report, Aug 12, 3:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     UNION CHURCH            31.68N 90.79W
08/12/2008                   JEFFERSON          MS   POST OFFICE

            TREE DOWN ON LUCKY HOLLOW ROAD JUST OUTSIDE OF UNION
            CHURCH.

&&

JCULIN
Local storm report, Aug 12, 3:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     1 SSE ARM               31.49N 90.01W
08/12/2008                   LAWRENCE           MS   POST OFFICE

            LARGE TREE DOWN ON A HOUSE AND NUMEROUS LIMBS DOWN ALONG
            HWY 43

0200 PM     HEAVY RAIN       HAMBURG                 33.23N 91.80W
08/12/2008  M10.00 INCH      ASHLEY             AR   EMERGENCY MNGR

&&

AG
Local storm report, Aug 12, 3:24 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       HAMBURG                 33.23N 91.80W
08/12/2008  M10.00 INCH      ASHLEY             AR   EMERGENCY MNGR

            TOTAL RAINFALL FOR THE 2 DAY EVENT

&&

AG
Special weather statement, Aug 12, 3:41 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE AUG 12 2008

MSZ073-074-122050-
FORREST MS-LAMAR MS-
341 PM CDT TUE AUG 12 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN LAMAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND
GUSTS TO 45 MPH WAS LOCATED 3 MILES NORTHWEST OF BAXTERVILLE AT 341
PM CDT...MOVING EAST AT 30 MPH.

PEOPLE IN SOUTHERN LAMAR AND CENTRAL FORREST COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN FORREST
AND NORTHERN LAMAR COUNTIES AS SEVERE STORMS MOVE ACROSS THOSE AREAS.

AEG
Local storm report, Aug 12, 4:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     10 NE COLUMBIA          31.36N 89.71W
08/12/2008                   MARION             MS   LAW ENFORCEMENT

            TREE DOWN ON IMPROVE ROAD NEAR INTERSECTION WITH HWY 44

&&

AG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:41 AM CDTFlash Flood WarningJANHolmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo2 hr
Aug 12, 5:46 AM CDTFlash Flood WarningJANHolmes, Humphreys, Issaquena, Sharkey, Washington, Yazoo4 hr
Aug 12, 11:37 AM CDTFlash Flood WarningJANClaiborne, Jefferson3 hr
Aug 12, 12:05 PM CDTTornado WarningJANKemper40 min
Aug 12, 12:57 PM CDTFlash Flood WarningJANCopiah, Lincoln3 hr
Aug 12, 12:59 PM CDTTornado WarningJANCopiah, Jefferson, Lincoln46 min
Aug 12, 1:59 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln46 min
Aug 12, 2:39 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion51 min
Aug 12, 2:47 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence43 min
Aug 12, 3:18 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar42 min
Aug 12, 3:38 PM CDTAreal Flood AdvisoryJANCovington, Jones101 min
Aug 12, 3:56 PM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar49 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.